Schizophrenia Home > Zyprexa and Weight Gain
A small amount of weight gain is typical with Zyprexa. In fact, up to 22.2 percent of adults experience weight gain as a side effect of this drug. If you notice weight gain while taking this medication, be sure to talk with your healthcare provider. He or she may recommend lifestyle changes (such as eating a heart-healthy diet and getting regular exercise) or possibly switching to a different medication.
Weight gain is a common side effect of Zyprexa® (olanzapine). In clinical studies, up to 22.2 percent of adults and up to 40.6 percent of adolescents gained at least 7 percent of their baseline weight.
While a moderate amount of weight gain (20 pounds or less) is typical during treatment, some people can gain very large amounts of weight while taking this medication. This weight gain is thought to increase the risk of diabetes (see Zyprexa and Diabetes) or other health problems. Therefore, if you are noticing a rapid or large increase in weight while taking Zyprexa, make sure to talk with your healthcare provider.
If you are noticing a small, unexplained weight gain with this medication, there are some things that you can do. Some suggestions include:
- Eating a heart-healthy diet. This diet should include heart-healthy foods, such as:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts.
- Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participating in regular physical activity for at least 30 minutes a day on most days of the week.
- Limiting your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)